Naloxone Drug Can Help Reduce Overdose Related Deaths

Naloxone Drug Can Help Reduce Overdose Related Deaths

"Our goal is to get you to breath again," said Jeremy Mackrell. "Our goal is not to wake you up completely. A lot patients that wake up after being administered Narcan can combative and uncooperative. So we're able to give it in small doses just enough to stimulate breathing."
WASHINGTON COUNTY, Md. - Across Maryland, prescription opioid and heroin related deaths are on the rise and it's caused more than 11 deaths since last November in Hagerstown and Washington County. But there's a drug used by EMS personnel that can help prevent overdose deaths. 

"A false safe for them, it's not a guarantee. Depends on the amount of drug that they've ingested or been under the influence of," said Jeremy Mackrell, Smithsburg EMS Paramedic. 

Naloxon, or Narcan is a drug that safely reverses the effects of heroine, prescription opioid medications and other narcotics. 

EMS crews administer a small dosage through an IV line. The drug essentially brings a patient back to life before emergency crews transport them to a hospital.

"Our goal is to get you to breath again," said Mackrell. "Our goal is not to wake you up completely. A lot patients that wake up after being administered Narcan can combative and uncooperative. So we're able to give it in small doses just enough to stimulate breathing." 

Currently, all Washington County emergency crews carry Narcan on their ambulances. But under the Washington County Opioid Overdose Prevention Plan one of the strategies to reduce overdose deaths includes registering family members with Narcan as well. 

"One of the ways they're potentially giving to the public is through an atomizer and through your nose, intra-nasal," said Mackrell. "It's absorbed in through your mecosine to your blood stream and it's able to reverse the affects. It's a very non aversive way, it doesn't require needles, it's very safe."

And even though Narcan can help save a patients life, not all of them want the help. 

"And not all patients are actually even happy they we've showed up. Some patients actually get upset with us and that we've given them Narcan because they feel like they got kind of shorted on their high and now at this point they're made to go to the hospital because they're obviously under the influence of some type of narcotic," said Mackrell. 

EMS personnel say Narcan is short term solution and it's affects only last between 30-90 minutes while the affects of the drugs may last much longer. 

Page: [[$index + 1]]
comments powered by Disqus